Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 192, NWS Columbia, SC

September 1, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 1, 2017, 2:13 PM EDT for 4 counties in South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 2:13 PM EDT (18:13 UTC)
Expired
Sep 1, 2017, 2:40 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 29 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS52 KCAE 011813
SVRCAE
SCC017-063-075-079-011915-
/O.NEW.KCAE.SV.W.0192.170901T1813Z-170901T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
213 PM EDT FRI SEP 1 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Calhoun County in central South Carolina...
  Southeastern Lexington County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 315 PM EDT

* At 213 PM EDT, a severe thunderstorm was located 11 miles south of
  Gaston, or 19 miles northwest of Orangeburg, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Gaston, Eastover, Swansea, North and Woodford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3354 8120 3361 8123 3365 8119 3368 8125
      3405 8084 3379 8060 3378 8060
TIME...MOT...LOC 1813Z 226DEG 27KT 3366 8114 

HAIL...0.88IN
WIND...60MPH
 
$$

awp
1 follow-up statement
544 
WWUS52 KCAE 011840
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
240 PM EDT FRI SEP 1 2017

SCC017-063-075-079-011850-
/O.CAN.KCAE.SV.W.0192.000000T0000Z-170901T1915Z/
Calhoun SC-Lexington SC-Orangeburg SC-Richland SC-
240 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...NORTHWESTERN ORANGEBURG AND SOUTHEASTERN
RICHLAND COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3354 8120 3361 8123 3365 8119 3368 8125
      3405 8084 3379 8060 3378 8060
TIME...MOT...LOC 1839Z 226DEG 27KT 3381 8096 

$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:16 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 1, 11:16 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1116 AM EDT Fri Sep 1 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue this afternoon
through Saturday as the remnants of TS Harvey bring abundant
moisture to the region. Drier air will filter into the region
Sunday and Monday with temperatures near normal. A cold front
will approach from the west around the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Remnants of Harvey over the Tennessee Valley late this morning
to slowly lift northeast into the Ohio Valley through tonight...
while upper ridge lingers over the western Atlantic. Between
these 2 systems, deep southerly flow across our area. A
backdoor cold front over NC is forecast to remain just north of
the border.

Convective analysis indicates moderate to strong instabilities
this afternoon, with a SW 30 knot jet at h85. Effective bulk
shear values 30-40 kt, and weak to moderate low level SRH values
progged over the northern Midlands with stronger values in NC.
Streak of dry air aloft to our west to progress to the east
toward the CSRA and western Midlands late this afternoon and
provide higher DCAPE values there. Severe weather threat this
afternoon, with possibility of strong gusty winds, and possible
tornadic threat, mainly N and NE. Rapid storm motion should
diminish locally heavy rain threat unless any training bands
develop. Slower or merging cells near the boundary across our
N/NE FA could produce heavier rain.

Latest high resolution models develop a band of thunderstorms
which crossing GA to move into the area during the afternoon.
Convection could be better concentrated over the Northern
Midlands and to our east near a sea breeze. Afternoon high
temperatures expected to range from the mid 80s north to around
90 south.

Showers and thunderstorms will likely be lingering across the
forecast area tonight. The remnants of Harvey will still be off
to the northwest of the region, with a moist southwesterly flow
off the Gulf of Mexico moving across the cwa. A surface boundary
should be situated near the SC/NC state line tonight, and this
is where the greatest severe threat should be located this
evening. Severe threat should diminish as the night goes on.
Scattered coverage still expected. Overnight lows will be in
the upper 60s and lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
By Saturday, the surface cold front on the backside of Harvey
remnants will be just off to the northwest of the area, and
should be pushing into the the cwa during the late afternoon.
Should still see some thunderstorms through the day, but lower
threat for severe. Saturday night should see the main cold front
move east of the cwa, bringing drier and cooler air back into
the region.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Cold front will be east of the area by Sunday. Expecting the
cwa to experience dry weather into Tuesday morning as high
pressure settles into the region. Moisture may be returning on
late in the day Tuesday through Thursday ahead of the next
upper system. Temperatures generally close to normal Saturday
through Wednesday, and a little below normal Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Scattered to numerous thunderstorms to develop this afternoon
into the evening in moist and unstable atmosphere. MVFR cigs
across the CSRA expected to lift to VFR this afternoon.

Main threat for the afternoon involves thunderstorm potential,
some of which could be severe given indications of considerable
shear and moderate to strong instabilities. Convection should
diminish this evening. Some models indicating redevelopment of
fog/stratus toward the end of the TAF period. Confidence too low
to include attm.

Winds will be south to southwest 10 to 15 knots with gust 20
to 25 knots during the daylight hours.

EXTENDED AVIATION OUTLOOK...Stratus and some fog possible
Saturday morning. Best moisture expected to push towards the
coast by Saturday afternoon. Otherwise, no significant impacts
expected through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 1, 2:57 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
257 AM EDT Fri Sep 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020700-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
257 AM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Showers and strong thunderstorms are forecast to develop once again
today into this evening as the remnants of Harvey move north of the
area. Severe storms with strong winds, isolated tornadoes, and heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 1, 1:41 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT FRI SEP 1 2017

SCZ020-021-026>028-011815-
Fairfield-Lexington-Newberry-Richland-Saluda-
141 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...SOUTHEASTERN SALUDA
AND NORTHWESTERN RICHLAND COUNTIES...

At 140 PM EDT, a strong thunderstorm was located 7 miles north of
Leesville, or 8 miles north of Batesburg, moving northeast at 35 mph.

Winds near 40 mph are possible with this storm.

Locations impacted include...
Columbia, Irmo, Batesburg, Batesburg-Leesville, Leesville, Chapin,
Little Mountain, Pomaria, Peak and Lake Murray Of Richland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3417 8101 3386 8156 3388 8157 3386 8160
      3395 8173 3439 8132
TIME...MOT...LOC 1740Z 225DEG 36KT 3403 8150

awp
Special weather statement, Sep 1, 1:47 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT FRI SEP 1 2017

GAZ077-SCZ035-011815-
Burke-Barnwell-
147 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURKE AND SOUTHWESTERN
BARNWELL COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Perkins, or
near Millen, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Sardis, Midville and Girard.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3284 8226 3322 8181 3321 8178 3322 8178
      3320 8175 3324 8169 3312 8158 3310 8162
      3308 8161 3305 8157 3305 8154 3291 8176
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 1747Z 241DEG 31KT 3290 8197

awp
Special weather statement, Sep 1, 2:03 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT FRI SEP 1 2017

SCZ027-030-036-037-011845-
Orangeburg-Lexington-Aiken-Calhoun-
203 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...EAST CENTRAL AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES...

At 203 PM EDT, a strong thunderstorm was located 14 miles north of
Blackville, or 17 miles north of Denmark, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cayce, Gaston, Swansea, North, Salley, Perry and Woodford.

LAT...LON 3353 8132 3360 8139 3395 8103 3392 8102
      3392 8103 3391 8101 3388 8102 3388 8100
      3386 8100 3383 8094 3383 8091 3381 8091
      3381 8087 3373 8077 3351 8125
TIME...MOT...LOC 1803Z 226DEG 24KT 3357 8123

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:41 PM EDTSpecial Weather StatementCAELexington34 min
Sep 1, 2:03 PM EDTSpecial Weather StatementCAELexington42 min
Sep 1, 2:29 PM EDTSevere Thunderstorm WarningCAELancaster46 min
Sep 1, 2:33 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster57 min
Sep 1, 3:39 PM EDTSevere Thunderstorm WarningCAEChesterfield51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.